Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 10, 2001
Question from Newfoundland, Canada:
I have type�1 diabetes and have been for 24 years. Three weeks ago, I started using an insulin pump. My blood glucose readings have been great except when I change the infusion set. For whatever reason, each time the set has been rotated my blood glucose starts to rise. I may be as low as 4.3 mmol/L [77.3 mg/dl] prior to the change, and, within one hour, it may rise to as high as 13.5 mmol/L [243 mg/dl]. Each time, I end up bolusing 2 units after the rise to bring my glucose level back down to normal. I find this very frustrating. Have you come across this problem before? Can you give me some direction to prevent this?
The first thing that comes to mind is the question of how often you are changing out your infusion sets. I would recommend no longer than every three days. Second, you need to be sure you are priming the infusion tubing and the infusion set. Check with your local diabetes care team to make sure your technique is adequate. For instance, one of the infusion products requires that you bolus an additional one unit for the infusion set, once it is placed in the skin. Lastly, make sure you use an appropriate area for placement of the infusion catheter. The area must contain fat tissue, be free of underlying scar tissue or lipohypertrophy, and not compressible by external clothing. This area for infusion is usually in the abdomen, above or below the waist line. Most of the time, these technique-related issues can be successfully managed so that you don’t have to have the high sugars surrounding your change.